HIV meds and weight gain

Question

I noticed one of the side effects of my HIV meds is the way fat is distributed throughout my body. I have never had a problem with belly fat, and I also never had breasts until I started the meds, Is there a medicine out there that will not affect this?

Answer

Patients starting HIV meds typically might gain 10-15 pounds the first year. Some of that is regaining ordinary weight but then extra fat may begin developing and or the fat may re-distribute (lose fat in some places and gain it in others). Some HIV medications are more linked to fat problems then others. Most HIV specialist are pretty familiar with the issue of fat distribution. Switching HIV meds around can help some patients. Exercise and diet are also helpful in many cases. There are wide variations in what can happen and much debate still (and no easy answers) about which factors are dominant. KH